Life-threatening asthma attack during prolonged fingolimod treatment: case report
Chiara Zecca,1,* Matteo Caporro,1,* Sandor Györik,2 Claudio Gobbi1
1Neurocenter of Southern Switzerland, Department of Neurology, Ospedale Regionale di Lugano, Lugano, Switzerland; 2Department of Internal Medicine, Ospedale Regionale di Bellinzona, Bellinzona, Switzerland
*These authors contributed equally to this work
Background: Fingolimod (FTY) mediates bronchoconstriction by interacting with sphingosine-1-phosphate receptors. The majority of the reported adverse respiratory events occur during the first weeks of treatment.
Case presentation: A 49-year-old woman developed a life-threatening asthma attack after 6 months of continuous FTY treatment. The adverse event required prolonged hospitalization, and the patient recovered without sequelae after FTY interruption. A history of previous airway hyperreactivity and a concurrent viral respiratory infection possibly acted as predisposing factors.
Conclusion: This first description of a severe, life-threatening asthma attack during prolonged FTY treatment suggests the need for long-term clinical surveillance, especially in patients with known predisposing factors.
Keywords: multiple sclerosis, bronchial hyper-reactivity
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]